Articles Comments

Instead of the Dishes » Health, Health & Fitness, Mommyhood » What a Penicillin Allergy Looks Like

What a Penicillin Allergy Looks Like

penicillin allergic reactionWe discovered that our youngest is allergic to penicillin way back in 2009 after he took amoxicillin for an ear infection.  I posted about it on our family blog back then, but I thought it would be good info to share with all of you as well.  Essentially, he broke out in a hive rash, starting on his stomach and moving up to his head and out to his arms and legs.

penicillin allergy rashA trip to the doctor earned us a new medication for the ear infection without penicillin in it, a steroid to make the rash go away, and an antihistamine to help with the itchiness of the hives.  A couple days later, all within a couple hours, the hives suddenly turned purple and faded away, starting with his head and moving down his body.  Callen never seemed phased by it, other than the itchiness. Kids can have a stronger allergic reaction though, so if your kiddo is swelling up or having a hard time breathing, get to the doctor or hospital right away.

Ironically, after I had already scheduled this post, a friend sent me a text of her son with a similar rash and reported that he had just finished a 10 day round of amoxicillin for an ear infection.  “Surely he wouldn’t just now be breaking out in a rash if he was allergic, right?” she asked.  Unfortunately, the answer is yes, it is possible.  Callen had actually been on one kind of antibiotic for 10 days for his ear infection. When we returned to the doctor for a re-check, he had a double ear infection, so they started him on the amoxicillin, and he was on that for another seven days before his reaction started.

Here’s hoping you never have to use the info in this post!

Filed under: Health, Health & Fitness, Mommyhood · Tags: , , , , , ,

7 Responses to "What a Penicillin Allergy Looks Like"

  1. gina says:

    Awww…poor kiddo!!

  2. Jennifer says:

    Thanks for posting this! My 17yr old daughter had a sinus infection and was prescribed amoxicillin. One week later she started with spots on her stomach and by morning was covered in hives, and it spread just as you described. Unfortunately she was hospitalized for 3 days, it has been pure hell. They had her on solumedrol 1000mg (she was also having her 2nd MS attack in 7months newly diagnosed) valium, ativan, atarax, and benadryl. After 4 days it seemed that her outbreaks exacerbated 1 hr after taking the benadryl so they switched her to zantac (heartburn med that is an h2 histamine blocker). We have watched this turn purple and move down her body, looks like it will work its way down to and out of her feet :) …. It is turning purple too, she was joking that the purple people eaters where going to get her! haha. This has been a horrible experience and my heart goes out to all of you that have to go thru this! It does get better tho!
    Jen

  3. Fawn says:

    Oh my goodness! I’m sorry to hear you and your daughter have had to go through all that! Sounds like she is on her way to a full recovery though. No more Amox for her!!

  4. jess says:

    hi. my daughter was diagnosed with tonsilitis (3yrs old) and she was given penicilin. the tonsilitis went but 2 days after finishing the medication broke out into the same rash. the hospital freaked and thought she had measles but results came back today negative for measles and she still has the rash. i have been covering the rash in calamine lotion but that only stops the itching. going back to the doctors tommorrow. do you think this could be something similar?

  5. Fawn says:

    Hi Jess. First, let me say that I am not a doctor and have no medical training. That said, I would definitely ask your doctor about a penicilin allergy, or at least a reaction. Some kids have this rash as a reaction to amoxacilin or other penicilin-based antibiotics after they complete the medication – basically the body has a reaction that says, “Hey, there’s a little too much of this stuff inside me and I don’t like it.” I would think that trained medical staff would quickly recognize it though. Hopefully this IS what it is, as the treatment is simple, effective, and relatively fast!

  6. Tatyana says:

    Thank you so much for posting this and for the pictures! Your baby is so lovely! I live in Moscow, but just had the same problem with the same drug. Wasn’t sure the doctors were right about allergy till I saw your post. But do you know what our doctor told me? The reason why my Eugene (3 years old) got the same rash was because our previous doctor chose the wrong antibiotik – the kind of infection Eugene had had nothing to do with Penicillin. He said it didn’t mean he’d have same reaction next time if the treatment was right. That explained why a year ago when we gave him Penicillin he had no reaction at all! So at least in my case it was more a matter of doctor’s unprofesionalism.

  7. Fawn says:

    Thank you for your comment Tatyana. I am glad that Eugene may not actually be allergic, but that it so unfortunate about getting the wrong prescription. I know that actually is fairly common though. :( I have been told that my son may grow out of his allergy and that we should try amoxicillin (if the need arises) again when he is 6.

Leave a Reply

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>